Pretibial myxedema (PTM) is an uncommon autoimmune manifestation of Graves’s disease. It is commonly associated with ophthalmopathy and typically localized in the pretibial region [1]. It is speculated that thyroid-stimulating hormone receptor antibody (TRAb) plays an important role in the pathological mechanism. TRAb can trigger an autoimmune response, leading to the inflammatory and infiltrative process with the production of large amounts of hyaluronic acid and glycosaminoglycans in the dermis and subcutaneous tissue [2]. High TRAb values and antigen release from thyroid cells may induce PTM [3]. Elephantiasic PTM is rare (5%) [4]. The management of elephantiasic PTM remains a challenge because of the poor patient response and high rate of recurrence.

A 53-year-old Chinese man was admitted to our hospital in December 2012 because he presented a 14-year history of uncontrolled hyperthyroidism. The exophthalmos and dermopathy were not observed. The patient does not smoke. Abnormal laboratory tests included high free thyroxine and free triiodothyronine levels, a markedly low thyrotropin titer, thyroperoxidase antibody (TPOAb) level of >6,500 IU/mL (reference range, 0–100 IU/mL), and TRAb level of >40 IU/L (reference range, <1.75 IU/L). He received radioiodine treatment (518 MBq) without steroids. He complained of severe itching and burning of his lower legs and feet after 5 months, and pretibial swelling had gradually increased. During this time, he denied any trauma and maintaining a standing posture for prolonged periods. The patient refused skin biopsy and any treatment for PTM. He was administered a second round of radioiodine(370 MBq) therapy without steroids 8 months later. His TPOAb and TRAb levels were >6,500 IU/mL and >40 IU/L, respectively. However, his lesion progressed to elephantiasic PTM during this time. Cutaneous examination showed multiple bilateral, symmetric, indurated nonpitting verrucous plaques with an orange peel-like appearance on both lower legs and the dorsum of his feet (Fig. 1a). He developed hypothyroidism and subsequently achieved euthyroidism via oral administration of L-euthyroxine for 4 years. Although no additional treatment for PTM was used, his symptoms significantly improved, and the nonpitting edema and all varicose plaques spontaneously disappeared gradually. The skin on his lower legs and dorsum of his feet became smooth and began to appear normal, and only rare hyperpigmentation remained (Fig. 1b). No recurrence or exophthalmos was observed during the 4 years of follow-up. His TPOAb and TRAb levels gradually decreased to 385 IU/mL and 8.35 IU/L, respectively.

Fig. 1.

a Clinical appearance of elephantiasic pretibial myxedema in the patient after radioiodine treatment, revealing multiple indurated nonpitting verrucous plaques with an orange peel-like appearance on his lower legs and dorsum of the feet. b Anterior appearance of both lower legs and dorsum of the feet without additional treatment, demonstrating that these areas became smooth and appeared normal and that only rare hyperpigmentation remained after 4 years of follow-up.

Fig. 1.

a Clinical appearance of elephantiasic pretibial myxedema in the patient after radioiodine treatment, revealing multiple indurated nonpitting verrucous plaques with an orange peel-like appearance on his lower legs and dorsum of the feet. b Anterior appearance of both lower legs and dorsum of the feet without additional treatment, demonstrating that these areas became smooth and appeared normal and that only rare hyperpigmentation remained after 4 years of follow-up.

Close modal

We are grateful to Dr. Hongye Fu in the Department of Nuclear Medicine at the First Affiliated Hospital, College of Medicine, Zhejiang University.

This work was approved by the Ethics Committee of the First Affiliated Hospital, College of Medicine, Zhejiang University. Written informed consent for publication of the clinical details and images was obtained from the patient.

The authors have no conflicts of interest to declare.

This study was supported by the Science and Technology Planning Project of Zhejiang Province, China (2017KY061).

Jun Yang and Meng-Jie Dong were involved in acquisition of data and drafting the manuscript. Qin Xu is the corresponding author and organized the study. All authors read and approved the final manuscript.

1.
Fatourechi
V
.
Thyroid dermopathy and acropachy
.
Best Pract Res Clin Endocrinol Metab
.
2012
Aug
;
26
(
4
):
553
65
.
[PubMed]
1521-690X
2.
Fatourechi
V
.
Pretibial myxedema: pathophysiology and treatment options
.
Am J Clin Dermatol
.
2005
;
6
(
5
):
295
309
.
[PubMed]
1175-0561
3.
Kriss
JP
,
Pleshakov
V
,
Chien
JR
.
Isolation and identification of the long acting thyroid stimulator and its relation of hyperthyroidism and circumscribed pretibial myxoedema
.
J Clin Endocrinol Metab
.
1964
Oct
;
24
(
10
):
1005
28
.
[PubMed]
0021-972X
4.
Bartalena
L
,
Fatourechi
V
.
Extrathyroidal manifestations of Graves’ disease: a 2014 update
.
J Endocrinol Invest
.
2014
Aug
;
37
(
8
):
691
700
.
[PubMed]
0391-4097
Copyright / Drug Dosage / Disclaimer
Copyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.